MAUDE Adverse Event Report: BD INFUSION THERAPY SYSTEMS INC. S.A. DE C.V. BD SAF-T-INTIMA¿ IV CATHETER SAFETY SYSTEM; INTRAVASCULAR CATHETER

BD INFUSION THERAPY SYSTEMS INC. S.A. DE C.V. BD SAF-T-INTIMA¿ IV CATHETER SAFETY SYSTEM; INTRAVASCULAR CATHETER
Model Number 383346
Medical Device Problem Code Material Protrusion/Extrusion (2979)
Health Effect - Clinical Code Needle Stick/Puncture (2462)
Date of Event 02/01/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
There were multiple lot numbers reported to be involved.The information for each lot number is as follows: medical device lot #: 9057759, medical device expiration date: 2023-02-28, device manufacture date: 2019-04-01.Medical device lot #: unknown, medical device expiration date: unknown, device manufacture date: unknown.A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Event or Problem Description
It was reported that the bd saf-t-intima¿ iv catheter safety system had "resistance" when the nurse attempted to pull back the needle after use, until it "snapped back", piercing through the shield and resulting in a dirty needle stick.Blood testing was done on the nurse, as well as the source patient.Lot# 9057759 was reported to have had 1 occurrences of this event, while an unspecified lot was also reported to have been involved in this event, but it is unknown how many occurrences happened within it.The following information was provided by the initial reporter: "basically what happened is the rn started an iv and when she tried to pull back the needle she met resistance.She pulled harder to get the needle out and when she did it snapped back and went through the plastic sheath resulting in a needlestick." "staff member had blood work performed as a result and "(and also source patient).".
 
Event or Problem Description
 
Additional Manufacturer Narrative
H.6.Investigation: a device history record review was performed for the one provided lot number, 9057759.The review did not reveal any detected quality issues during the production process that could have contributed to this reported incident and all inspections were found to be within specification.To further investigate this issue, seven unused samples were provided for evaluation by our quality engineer team along with picture samples.Each of the seven physical samples were tested for pull force and all of the samples were found to be within specification.No defects were observed on the seven physical samples.Based on an evaluation of the picture samples, it was determined that the defect was possibly related to the activation of the device.If the user incorrectly activates the device and only partially retracts the needle, the needle makes a memory pattern within the tubing, which results in a "sling shot" like motion, sending the needle to the original position and resulting in damaged or pierced tubing.Based on the investigation results, a definite cause related to the manufacturing process could not be determined for this reported incident.H3 other text : see h.10.

Brand Name
BD SAF-T-INTIMA¿ IV CATHETER SAFETY SYSTEM
Common Device Name
INTRAVASCULAR CATHETER
Manufacturer (Section D)
BD INFUSION THERAPY SYSTEMS INC. S.A. DE C.V.
periferico luis donaldo
colosio no. 579
nogales
MX 
MDR Report Key9746939
Report Number9610847-2020-00057
Device Sequence Number11460063
Product Code FOZ
UDI-Device Identifier30382903833468
UDI-Public30382903833468
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K013800
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,other,use
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/23/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number383346
Device Catalogue Number383346
Device Lot NumberSEE SECTION H.10.
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/19/2020
Initial Date Received by Manufacturer 02/04/2020
Supplement Date Received by Manufacturer02/04/2020
Initial Report FDA Received Date02/24/2020
Supplement Report FDA Received Date03/23/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;